What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 23, 2:06 PM AST, 54 minutes earlier. Its key messages:
- * The flood threat will continue elevated across western PR through late this afternoon. * Across the USVI, mostly fair weather conditions are expected, however, hazy skies due to Saharan dust are expected on Sunday and Monday. * Another hot day is expected on Sunday, and a Heat Advisory could be issued once again for all coastal and lower-elevations of the islands. * Swells from distant TC Erin and AL90 will promote life- threatening rip currents, rough surf conditions, and Small Craft Advisory conditions during the rest of the weekend into early next week.
Area forecast discussion, Aug 23, 2:06 PM AST, 54 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
206 PM AST Sat Aug 23 2025
.KEY MESSAGES...
* The flood threat will continue elevated across western PR
through late this afternoon.
* Across the USVI, mostly fair weather conditions are expected,
however, hazy skies due to Saharan dust are expected on Sunday
and Monday.
* Another hot day is expected on Sunday, and a Heat Advisory could
be issued once again for all coastal and lower-elevations of the
islands.
* Swells from distant TC Erin and AL90 will promote life-
threatening rip currents, rough surf conditions, and Small Craft
Advisory conditions during the rest of the weekend into early
next week.
&&
.SHORT TERM...Rest of today through Monday...
Mostly sunny to partly cloudy skies prevailed across the U.S.
Virgin Islands and Puerto Rico through most of the morning hours.
By noon, scattered convection developed over the northwestern
quadrant of Puerto Rico, and over portions of Naranjito and Vega
Alta. By 1:30 PM AST, the Doppler radar estimated between 1 and
2.50 inches of rainfall across these areas. High temperatures
were from the upper 80s to low 90s across the lower elevations of
the islands with heat indices ranging between 108F-112F. The wind
was from the southeast between 8 to 12 mph with sea breeze
variations and higher gusts at times.
The afternoon convection over portions of the interior and
northwestern PR will continue through at least sunset, and the
flood threat will remain elevated due to the excessive runoff.
This thunderstorm activity will move offshore across portions of
the western and Atlantic waters during the evening hours. Across
the USVI and eastern PR, passing showers are possible through
Sunday morning, but overall fair weather conditions should
prevail. A Saharan Air Layer with moderate concentrations of
Saharan dust will gradually filter from the tropical Atlantic on
Sunday, with possible higher concentrations by Monday morning.
This will promote hazy conditions and limit shower activity in
general. However, afternoon showers with isolated thunderstorms
are still expected to develop over western PR. Warm to hot
conditions are expected once again on Sunday, and another Heat
Advisory could be issue for the islands tomorrow.
Breezy conditions are expected on Monday as the local pressure
gradient tightens briefly due to invest AL99 moving across the
Caribbean Sea and a surface high pressure building from the
central Atlantic.
.LONG TERM...Tuesday through Saturday...
/FROM PREV DISC ISSUED AT 352 AM AST Sat Aug 23 2025/
A dry weather pattern is expected for most of the long-term period
with the arrival of drier airmass and a Saharan Air Layer into the
region with moderate concetrations of Saharan dust. From Tuesday
into Wednesday a tropical wave is expected to pass south of the
area, enhancing the potential for shower development across the
local Caribbean waters and western Puerto Rico.
A strong surface high pressure in the central Atlantic will promote
easterly winds through mid-week. Then winds will shift from the
south-southeast in response to a long wave polar trough exiting
the US east coast. From Wednesday into the end of the week,
tropical moisture will be lifted from the warm Caribbean waters.
The latest precipitable water guidance has values of 1.60 to 1.70
inches, suggesting the potential for typical summer showers and
isolated thunderstorms across the region, in particular over the
northern and northwestern municipalities of Puerto Rico. During
this period, the U.S. Virgin Islands can expect mainly fair
weather condition and passing showers from time to time.
Hot temperatures are expected each day across Puerto Rico and the
U.S. Virgin Islands. Above-than-normal temperatures will persist
with highs in the upper 80s to low 90s along the coastal and urban
areas of the islands, to the low 80s in the higher elevations.
Residents and visitors are advised to monitor the weather updates
and plan accordingly if having outdoor activities under sun
exposure this weekend.
&&
.AVIATION...
(18z TAFs)
Mainly VFR conditions are expected across all terminals during the
next 24 hours. However, tempo MVFR to brief IFR conds are possible
at TJBQ thru 23/23z. HZ due to Saharan dust will gradually
increase across the local area on Sunday, but VSBY should remain
P6SM. Southeasterly winds up to 12 kt with sea breeze variation
will prevail through late this afternoon, turning more easterly on
Sunday.
&&
.MARINE...
Small Craft Advisory conditions due to seas building to around 7
and 8 feet are expected across the Atlantic waters and passages
through at least early Tuesday. Hazy skies are expected on Sunday
and Monday due to Saharan dust. Moderate to locally fresh
easterly trades will return late Sunday into Monday.
&&
.BEACH FORECAST...
Long period swells will continue to gradually fill across the
Atlantic coastlines of the islands for the next few days. This
will promote life-threatening rip currents and rough surf
conditions across the northern exposed beaches of the islands,
particularly through at least Tuesday. A High Rip Current Risk is
in effect for the Atlantic coastline of PR, Culebra and the
northern USVI, and High Surf Advisory conditions are possible from
this evening onward due to larger breaking waves across northern
PR.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Monday afternoon for PRZ001-002-
005-008-010-012.
Heat Advisory until 5 PM AST this afternoon for PRZ001>005-007-
008-010>013.
VI...High Rip Current Risk through Monday afternoon for VIZ001.
Heat Advisory until 5 PM AST this afternoon for VIZ001-002.
AM...Small Craft Advisory until 6 PM AST Monday for AMZ711.
Small Craft Advisory from 6 PM this evening to 6 PM AST Monday
for AMZ712.
Small Craft Advisory from noon Sunday to 6 PM AST Monday for
AMZ716-723-741-742.
&&
SHORT TERM...DSR
LONG TERM....GRS
AVIATION...DSR
BEACH/MARINE...DSRHazardous weather outlook, Aug 23, 4:01 AM AST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
401 AM AST Sat Aug 23 2025
AMZ711>745-PRZ001>013-241000-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
401 AM AST Sat Aug 23 2025
This Hazardous Weather Outlook is for portions of Puerto Rico.
.DAY ONE...Today and Tonight
.Lightning...Isolated thunderstorms, particularly over southern
Puerto Rico, Vieques, and Culebra this morning, spreading to
central and northern Puerto Rico in the afternoon. Stay alert and
be prepared to take shelter if storms develop.
.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes, particularly across central and northern
Puerto Rico. There is a low chance of isolated flash floods.
Elsewhere, plan for water ponding on roads and in poorly drained
areas.
.Excessive Heat...This level of heat affects most individuals
sensitive to heat, especially those without effective cooling
and/or adequate hydration. Those extremely sensitive to heat face
the highest risk. Some health systems and heat-sensitive
industries could be affected. These conditions are most likely
across coastal and urban areas.
.Marine Conditions...Hazardous conditions for small craft in
areas with seas of 7 feet or higher, particularly across
the offshore Atlantic waters and coastal waters of northern Puerto
Rico. Small craft should exercise caution elsewhere across the
local waters.
.Rip Currents...Life-threatening rip currents are likely in the
surf zone, particularly across northern Puerto Rico and Culebra.
Isolated stronger rip currents may occur elsewhere, especially
near piers, jetties, and channels.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The risk of excessive rainfall will diminish with each passing
day, while the risk of excessive heat will persist through the
workweek. Swells from former Hurricane Erin will maintain
hazardous marine conditions and a high risk of life-threatening
rip currents through midweek, which will be exacerbated by breezy
winds, particularly on Sunday and Monday. Additionally, a plume of
the Saharan Air Layer (SAL) will move in from Sunday through
Tuesday, resulting in hazy skies, reduced visibility, and
deteriorating air quality. The combination of these breezy winds
and drier conditions may lead to an elevated risk of fire weather
early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.
AMZ716-726-VIZ001-002-241000-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
401 AM AST Sat Aug 23 2025
This Hazardous Weather Outlook is for portions of USVI.
.DAY ONE...Today and Tonight
.Lightning...Isolated thunderstorms throughout the day. Stay
alert and be prepared to take shelter if storms develop.
.Excessive Rainfall...Ponding of water in roads and poorly
drained areas. There is a low chance of localized urban and small
streams flooding.
.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration.
.Marine Conditions...Small craft should exercise caution.
.Rip Currents...Life-threatening rip currents are likely in the
surf zone, particularly across St Thomas and St John. Isolated
stronger rip currents may occur elsewhere, especially near piers,
jetties, and channels.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The risk of excessive heat will persist through the workweek.
Swells from former Hurricane Erin will maintain hazardous marine
conditions and a high risk of life-threatening rip currents
through midweek, which will be exacerbated by breezy winds,
particularly on Sunday and Monday. Additionally, a plume of the
Saharan Air Layer (SAL) will move in from Sunday through Tuesday,
resulting in hazy skies, reduced visibility, and deteriorating air
quality.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.
In the hours before
Special weather statement, Aug 23, 12:45 PM AST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service San Juan PR
1245 PM AST Sat Aug 23 2025
PRZ009-010-231715-
Mayaguez and Vicinity PR-Western Interior PR-
1245 PM AST Sat Aug 23 2025
...A STRONG THUNDERSTORM WILL IMPACTSAN SEBASTIAN AND MOCA
MUNICIPALITIES THROUGH 115 PM AST...
At 1245 PM AST, Doppler radar was tracking a strong thunderstorm over
San Sebastian, moving northwest at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 1833 6696 1828 6701 1836 6712 1843 6707
TIME...MOT...LOC 1645Z 137DEG 10KT 1834 6702
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DSSpecial weather statement, Aug 23, 1:20 PM AST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service San Juan PR
120 PM AST Sat Aug 23 2025
PRZ001-004>006-231815-
San Juan and Vicinity PR-North Central PR-Central Interior PR-
Eastern Interior PR-
120 PM AST Sat Aug 23 2025
...A STRONG THUNDERSTORM WILL IMPACT NARANJITO...VEGA ALTA...WESTERN
BAYAMON...TOA BAJA...VEGA BAJA...DORADO...COROZAL AND TOA ALTA
MUNICIPALITIES THROUGH 215 PM AST...
At 118 PM AST, Doppler radar was tracking a strong thunderstorm over
Naranjito and Vega Alta, moving north at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 1848 6639 1847 6631 1848 6626 1846 6622
1847 6619 1845 6617 1823 6620 1822 6632
1848 6653 1847 6645 1849 6643 1850 6640
TIME...MOT...LOC 1718Z 159DEG 13KT 1840 6630
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CAMSpecial weather statement, Aug 23, 2:23 PM AST, 37 minutes before
Special Weather Statement
National Weather Service San Juan PR
223 PM AST Sat Aug 23 2025
PRZ005>007-009-231915-
North Central PR-Central Interior PR-Western Interior PR-
Ponce and Vicinity PR-
223 PM AST Sat Aug 23 2025
...A STRONG THUNDERSTORM WILL IMPACT FLORIDA...BARCELONETA...JAYUYA
AND...ARECIBO MUNICIPALITIES THROUGH 315 PM AST...
At 222 PM AST, Doppler radar was tracking a strong thunderstorm near
Florida/Jayuya. This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 1848 6659 1849 6655 1847 6649 1817 6653
1817 6662 1843 6677 1848 6677 1847 6670
1848 6670 1848 6669 1849 6668 1850 6662
TIME...MOT...LOC 1822Z 158DEG 4KT 1833 6661
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CAMSpecial weather statement, Aug 23, 2:28 PM AST, 32 minutes before
Special Weather Statement
National Weather Service San Juan PR
228 PM AST Sat Aug 23 2025
PRZ001-005-006-231930-
San Juan and Vicinity PR-North Central PR-Central Interior PR-
228 PM AST Sat Aug 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SAN JUAN METROPOLITAN AREA
THROUGH 330 PM AST...
At 227 PM AST, Doppler radar was tracking a strong thunderstorm over
Catano and Bayamon. This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 1846 6622 1847 6619 1845 6618 1846 6614
1843 6611 1843 6610 1845 6609 1846 6612
1845 6604 1828 6615 1827 6619 1828 6622
1824 6628 1847 6631
TIME...MOT...LOC 1827Z 158DEG 3KT 1842 6615
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CAM